Wyoming, 2008

Hail in Wyoming, July 22, 2008

July 22, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail and minor flooding over far southern Platte county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail and minor flooding over far southern Platte county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 2:54 AM MST, 10 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 2:54 AM MST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
354 AM MDT TUE JUL 22 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
A FEW SHOWERS STILL LINGER EARLY THIS MORNING OVER THE WEST AND NORTH
PARTS OF THE CWA.  THE CLOUDS AND SHOWERS SHOULD CONTINUE TO
DIMINISH OVER THAT AREA THROUGH MID MORNING.  OTHERWISE...LOW CLOUDS
AND FOG HAVE FORMED SINCE 06Z OVER THE SOUTHERN PANHANDLE IN THE VERY
MOIST BOUNDARY LAYER.  THOSE CONDITIONS SHOULD CONTINUE TO SPREAD
WEST AND BE OVER MUCH OF THE CWA AT ELEVATIONS BELOW 4500 FEET MSL
THROUGH 15Z.  THE MID AND UPPER LEVEL MOISTURE PLUME SHOULD REMAIN
OVER THE CWA THROUGH TONIGHT.  THE MOISTURE PLUME IS PUSHED SOUTH
AND EAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS A MORE WESTERLY FLOW
ALOFT DEVELOPS OVER THE ROCKIES.  BY 12Z THURSDAY THE MOISTURE PLUME
WILL BE OVER THE FAR SOUTHERN PART OF THE CWA.  SIMILAR TO MONDAY...
THE ATMOSPHERE WILL BECOME WEAKLY UNSTABLE AND CAPE VALUES WILL BE
BETWEEN 500 AND 1000 J/KG OVER THE EAST PART OF THE CWA.  THE NAM
STILL IS MORE MOIST IN THE BOUNDARY LAYER THAN THE GFS THROUGH THIS
EVENING AND SO ITS LAPSE RATES ARE STEEPER AND CAPE VALUES GREATER.
BASED ON CURRENT BOUNDARY LAYER MOISTURE...WILL LEAN TOWARD THE NAM.
A SCATTERED COVERAGE OF THUNDERSTORMS SHOULD AGAIN BE THE RESULT
ACROSS THE CWA THIS AFTERNOON AND EVENING WITH SOME SHOWERS AND
STORMS LINGERING FOR MUCH OF TONIGHT.  WITH THE MOISTURE PLUME
FURTHER SOUTH AND EAST ON WEDNESDAY...MOST OF THE STORMS WILL BE
OVER THE SOUTH PART OF THE CWA.  THE ATMOSPHERE DRIES FOR WEDNESDAY
AND WEDNESDAY NIGHT OVER THE REST OF THE CWA.  MODELS ALSO INDICATE
A SURFACE LOW PRESSURE TROUGH NEAR THE EASTERN WYOMING BORDER EARLY
THIS MORNING...MOVING SLOWLY EAST THROUGH WEDNESDAY NIGHT.  THE
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THE CWA...WITH
DAYTIME HIGHS MODIFIED BY THE CLOUD COVER AND THUNDERSTORMS.

.LONG TERM...THURSDAY THROUGH MONDAY AFTERNOON JULY 28TH.

THURSDAY...ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS EXPECTED AND
FOCUSED ALONG THE LOW LEVEL CONVERGENCE AXIS ALONG THE LARAMIE RANGE
IN EASTERN EDGE OF MID LEVEL CAP WEAKNESS.

FRIDAY...SIMILAR SITUATION TO THURSDAY WITH ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS FOCUSED ALONG THE LARAMIE RANGE
IN UPSLOPE WIND REGIME. WARM MID LEVEL TEMPERATURES WILL LIMIT AREAL
THUNDERSTORM COVERAGE.

SATURDAY...WARMER DAY PER THICKNESS TRENDS AND WITH RISING HEIGHTS
ALOFT AND DRIER LOW AND MID LEVELS OF THE ATMOSPHERE. WITH LESS
AVAILABLE MOISTURE...EXPECT A DECREASE IN AREAL THUNDERSTORM
COVERAGE IN THE AFTERNOON AND EVENING.

SUNDAY/MONDAY...INCREASE IN LATE DAY THUNDERSTORM COVERAGE AS WEAK
SHORTWAVE TROUGHS CROSS THE ROCKIES AND LOW AND MID LEVEL MOISTURE
INCREASES.

&&

.AVIATION...IFR CEILINGS AND VISIBILITIES IN FOG CURRENTLY OVER PARTS
OF THE PANHANDLE WILL CONTINUE TO SPREAD NORTH AND WEST THROUGH
SUNRISE.  BY THAT TIME...EXPECT THOSE CONDITIONS TO BE OVER THE CWA
AT ELEVATIONS BELOW 4500 FEET MSL.  THE CONDITIONS WILL THEN
GRADUALLY LIFT BEFORE DISSIPATING AT 15Z OR 16Z.  LAPS RAB FOR JANY
INDICATED TOP OF THE CLOUD LAYER AT ABOUT 7000 FEET MSL AT 09Z.
OTHERWISE...BRIEF MVFR CONDITIONS WILL BE ASSOCIATED WITH SCATTERED
THUNDERSTORMS FROM MID AFTERNOON THROUGH MID EVENING.  THE STORMS
WILL ALSO PRODUCE ERRATIC WIND GUSTS TO 40 KNOTS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/RUBIN
Hazardous weather outlook, Jul 22, 8:25 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
925 AM MDT TUE JUL 22 2008

NEZ001>003-019>021-054-055-WYZ059>070-231130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
925 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL AND EAST
CENTRAL WYOMING EARLY THIS AFTERNOON. THE STORMS WILL THEN MOVE
EAST AT 15 MPH AND AFFECT THE REST OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE LATER THIS AFTERNOON INTO THIS EVENING.

HEAVY RAIN...WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THE STRONGER STORMS...ESPECIALLY IN THE PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 11:27 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT TUE JUL 22 2008

WYZ067-221930-
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
1227 PM MDT TUE JUL 22 2008

...A FEW STRONG STORMS IN SOUTHWEST PLATTE COUNTY...

AT 1220 PM...RADAR SHOWED A FEW STRONG STORMS IN FAR SOUTHWEST
PLATTE COUNTY...ABOUT 20 MILES SOUTHWEST OF WHEATLAND.  THE STORMS
WERE MOVING NORTHEAST AT 15 MPH...AND WILL BE MOVING RIGHT ALONG
HIGHWAY 34.

BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE
LIKELY WITH THIS STORM THROUGH 130 PM.  MOTORISTS ALONG HIGHWAY 34
SHOULD BE ON THE LOOKOUT FOR THESE STORMS.

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
July 22, 1:00 PM MST
Where
Platte County, 8 mi W of Chugwater
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -104.985

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106812.